Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2004, 7:15 PM EDT for Sullivan County, New York; Wayne County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 7:15 PM EDT (23:15 UTC)
- Expired
- Jun 9, 2004, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, NY, Wayne County, PA
The radar
The Binghamton radar (KBGM), 87 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 092315
SVRBGM
NYC105-PAC127-100000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN CENTRAL NEW YORK
NORTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA
* UNTIL 800 PM EDT
* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES EAST OF DEPOSIT TO 7 MILES NORTH OF CARBONDALE...AND
MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WAYMART AND EQUINUNK AT 720 PM EDT
PROMPTON AT 725 PM EDT
STALKER AND BETHANY AT 730 PM EDT
RUTLEDGEDALE AND HONESDALE AT 735 PM EDT
ROSCOE AND HORTONVILLE AT 740 PM EDT
DAMASCUS AND HAZEL AT 745 PM EDT
LIVINGSTON MANOR AND JEFFERSONVILLE AT 750 PM EDT
BETHEL AND WHITE SULPHUR SPRINGS AT 755 PM EDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD SEEK SHELTER IN A STURDY STRUCTURE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
LAT...LON 4154 7486 4154 7502 4160 7507 4156 7511
4158 7544 4159 7546 4179 7547 4196 7532
4194 7528 4188 7527 4186 7524 4185 7514
4202 7478 4190 7452
$$
MJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:57 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 4:57 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 457 PM EDT WED JUN 9 2004 .UPDATE...NO REAL CHANGES IN FORECAST THINKING...ZONES UPDATED AND REGROUPED TO REFLECT NEW SVR WATCH. MJC .PREV DISCUSSION... FIRST FEW THUNDERSTORMS OF THE DAY HAVE FIRED OVER WESTERN NY IN THE AXIS OF MAXIMUM INSTABILITY IN ASSOCIATION WITH THE LAKE BREEZE. SPC MESOANALYSIS PAGE INDICATES THAT THE CAPE IN THAT AREA IS EXCEEDING 4000 J/KG AS SFC DEW PTS HAVE CLIMBED INTO THE LOWER 70S. SHEAR FROM THE SYR PROFILE AND AREA VAD WIND PROFILERS STILL LOOKS MARGINAL FOR SEVERE WEATHER WITH THE BEST CONDITIONS ACROSS THE NORTH. MID-LVL WIND SPEEDS ON THE SYR PROFILER BETWEEN 2 AND 4 KM ARE ARE AROUND 30 KTS... AND 0-3 KM SHEAR VALUES ON THE BGM VAD WIND PROFILER IS AROUND 15 KTS... BUT UP TO 28 KTS ON THE TYX VAD WIND PROFILER. STORMS THAT FORMED WITH THE LAKE BREEZE EARLY THIS AFTERNOON APPEAR TO ORGANIZING INTO A BOW AS THEY MOVE TOWARD SOUTH CENTRAL NY... AND MAY HOLD TOGETHER ENOUGH TO CAUSE SOME TROUBLE DURING THE LATE AFTERNOON. BEST SEVERE THREAT WILL LIKELY BE THIS EVENING WHEN THE MID-LEVEL FORCING CURRENTLY MOVING OVER SE MICHIGAN MOVES EAST ACROSS THE AREA. BASED ON CURRENT CONDITIONS PLUS MODEL FORECASTS OVER THE NEXT SEVERAL HOURS THE MOST LIKELY SCENARIO STILL LOOKS LIKE A BOW ECHO THREAT THROUGH MID-EVENING AS MODERATE LOW-LEVEL SHEAR... SOME MID-LEVEL DRY AIR AND VERY STRONG INSTABILITY SHOULD BE ENOUGH TO ALLOW FOR THUNDERSTORMS TO ORGANIZE INTO BOWS. SITUATION MIGHT EVOLVE INTO A FLASH FLOOD THREAT LATER TONIGHT WITH A MODERATELY STRONG LOW-LEVEL JET... WEAK SHEAR ALOFT... HIGH PWATS AND SMALL CORFIDI VECTORS. DRYER AIR WILL GRADUALLY WORK SOUTH ACROSS THE AREA LATER TONIGHT AND THURSDAY. SHOWERS WILL PROBABLY LINGER ACROSS MOST OF THE AREA INTO THURSDAY MORNING... AND ACROSS THE SOUTHERN PART OF THE AREA INTO THURSDAY AFTERNOON. THURSDAY NIGHT THROUGH FRIDAY WILL BE DRY AND COOL. EXTENDED (FRI NGT - WED)... COLLAPSE OF RIDGE OVER NE CONUS AND BUILDING OF NORTHERN PLAINS RIDGE WILL ALLOW A COOL SFC HIGH TO SLIDE OUT OF CANADA FRIDAY NIGHT. MUCH DRIER AIR TO ACCOMPANY THE HIGH. BASED ON SOURCE AIRMASS AND AMPLE CLEARING WE HAVE LOWERED TEMPS MORE IN LINE WITH LATEST MEX GUIDANCE...SEVERAL DEGRESS BELOW CLIMO. NE RIDGE REBUILDS TEMPORARILLY OVER THE WEEKEND AS PROGRESSIVE TROF SLIDES ACROSS NORTHERN PLAINS TOWARD GREAT LAKES. GIVEN AMOUNT OF DRY AIR PROGGED TO BE IN PLACE THERE SHOULD BE MOSTLY SUNNY TO SUNNY CONDITIONS SAT AND SUN. BUILDING HEIGHTS ALOFT WILL COMBINE WITH POWERFUL SUN ANGLE TO CREATE A FAST WARMUP. WOULD NOT BE SURPRISED TO SEE GUIDANCE PLAY CATCHUP OVER NEXT FEW DAYS AS WE COULD REACH 80S EASILY IN THIS PATTERN. LATTER HALF OF FORECAST UNSETTLED AS UL TROF SETS UP OVER GREAT LAKES. SERIES OF WEAK LOWS AND DISTURBANCES WILL EJECT OUT OF TROF BASE TOWARD FA. THUS HAVE GONE AT LEAST CHC POPS FOR THUNDER THROUGH PERIOD. HOWEVER SOUTHWESTERLY FLOW IS PROGGED TO BE RATHER GENTLE WITH SOURCE REGION OVER THE PLAINS RATHER THAN THE GULF. THEREFORE IT IS NOT EXPECTED MOISTURE WILL BE PARTICULARLY DEEP WARRANTING HIGHER POPS. && .AVIATION... ISOLATED CONVECTION POPPING ALONG AN APPARENT LAKE BREEZE. THIS AREA IS ALSO IN VIEW OF WEAK MOISTURE CONVERGENCE AND PRESSURE FALLS AT THE TIP OF THE THETA-E RIDGE. THIS CONVECTION IS LARGELY HIT AND MISS EARLY THOUGH THE BEST CHANCE FOR THUNDER EARLY WILL BE NEAR THE NY/PA BORDER. BETTER CHANCE FOR THUNDER DEVELOPS IN ADVANCE OF SHORT WAVE FIRING STRONGER CONVECTION BACK INTO MICHIGAN. WE HAVE ADDED TEMPO GROUPS FOR THE LATE AFTERNOON AND EARLY EVENING FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. BASES FOR THESE THUNDERSTORMS MAY REMAIN ABOVE 3500 FT HOWEVER AS LCL/S ARE HIGH. FRONTAL BOUNDARY SAGS SOUTH OVERNIGHT INCREASING CLOUD COVER AND PRODUCING SHOWERS AS IT PASSES. LOOKS LIKE A MIX OF VFR/MVFR CONDITIONS THROUGH 12Z. && .BGM...SVR TSTORM WATCH 419...THRU 02Z...ALL NY ZONES AND NRN TIER PA. MSE/PADAVONA
Hazardous weather outlook, Jun 9, 5:12 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 512 PM EDT WED JUN 9 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-091030- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 512 PM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS EVENING/TONIGHT... AN APRROACHING COLD FRONT WILL SET OFF THUNDERSTORMS AS IT MOVES SOUTH ACROSS NEW YORK STATE OVERNIGHT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WINDS AND VERY HEAVY RAIN. THE WIND THREAT WILL DIMISH BY LATE EVENING...HOWEVER THE THE THREAT FOR FLASH FLOODING MAY EXIST THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING. MJC
In the hours before
Special weather statement, Jun 9, 3:36 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 336 PM EDT WED JUN 9 2004 NYZ009-092000- ONEIDA NY- 336 PM EDT WED JUN 9 2004 ...STRONG THUNDERSTORM AFFECTING NORTHERN ONEIDA COUNTY... AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM...POSSIBLY CONTAINING STRONG GUSTY WINDS AND SMALL HAIL NEAR BOONVILLE...OR ABOUT OVER NORTH WESTERN...MOVING SOUTHEAST AT 30 MPH. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Jun 9, 4:41 PM EDT, 2 hours 34 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-072- 100200- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 441 PM EDT WED JUN 9 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND WAYNE. CLUSTERS OF THUNDERSTORMS OVER THE EASTERN GREAT LAKES REGION WILL MOVE EAST AND SOUTH THROUGH THE EVENING INTO THE WATCH AREA. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV NICOSIA
Special weather statement, Jun 9, 5:41 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 541 PM EDT WED JUN 9 2004 NYZ018-036-037-092245- MADISON NY-ONEIDA NY-ONONDAGA NY- 541 PM EDT WED JUN 9 2004 ...A CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS HEAVY RAIN AND HAIL WILL CONTINUE TO MOVE ACROSS SOUTHERN ONEIDA SOUTHERN ONONDAGA AND MADISON COUNTIES... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL...FROM CENTRAL ONEIDA COUNTY TO THE SOUTHERN HALF OF ONONDAGA COUNTY AND NORTHERN MADISON COUNTY. CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN ONEIDA COUNTY...CENTRAL AND SOUTHERN MADISON COUNTY AND EXTREME SOUTHERN ONONDAGA COUNTY BETWEEN 545 PM AND 7 PM. PERSONS IN THESE AREAS SHOULD BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. NICOSIA
Special weather statement, Jun 9, 6:29 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 629 PM EDT WED JUN 9 2004 NYZ018-044-092330- CORTLAND NY-ONONDAGA NY- 629 PM EDT WED JUN 9 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR AUBURN...OR ABOUT 7 MILES WEST OF GLEN HAVEN...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... BALTIMORE AND TRUXTON AT 645 PM. TRIPOLI AND CUYLER AT 700 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
Local storm report, Jun 9, 6:31 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NEDROW 42.98N 76.13W
06/09/2004 ONONDAGA NY BROADCAST MEDIA
REPORT OF NUMEROUS TREES DOWN.
&&
NICOSIALocal storm report, Jun 9, 6:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NEDROW 42.98N 76.13W
06/09/2004 ONONDAGA NY BROADCAST MEDIA
REPORT OF NUMEROUS TREES DOWN.
0655 PM TSTM WND DMG 5 S WINDSOR 42.00N 75.64W
06/09/2004 BROOME NY EMERGENCY MNGR
TREES DOWN ALONG ROUTE 79.
&&
NICOSIAThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:00 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 45 min |
| Jun 9, 6:01 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 44 min |
| Jun 9, 6:23 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 42 min |
| Jun 9, 6:35 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 40 min |
| Jun 9, 6:58 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 32 min |
| Jun 9, 7:21 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.